Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Wilmington, OH

February 22, 20184 counties in Kentucky

NWS Wilmington, OH issued this flash flood warning at Feb 22, 2018, 6:58 AM EST for 4 counties in Kentucky. It was in force for 3 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2018, 6:58 AM EST (11:58 UTC)
Expired
Feb 22, 2018, 10:00 AM EST
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Bracken County, KY, Mason County, KY, Pendleton County, KY, Robertson County, KY

The radar

The Cincinnati radar (KILN), 94 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 7:15 AM ESTHEAVY RAIN 2.35Hayes, KYSOUTH FORK LICKING RIVER GAUGE.
Feb 22, 7:20 AM ESTHEAVY RAIN 2.844 Ne Sardis, KYAFWS/IFLOWS GAUGE.
Feb 22, 7:20 AM ESTHEAVY RAIN 3Mount Olivet, KYMESONET STATION MOLK2, MOUNT OLIVET.
Feb 22, 7:45 AM ESTHEAVY RAIN 2.19Mckinneysburg, KYLICKING RIVER AT MCKINNEYSBURG.
Feb 22, 7:45 AM ESTHEAVY RAIN 3.014 Nne Mount Olivet, KYHYDRO GAUGE ON NORTH FORK OF THE LICKING RIVER.
Feb 22, 7:48 AM ESTHEAVY RAIN 2.8Maysville, KY
Feb 22, 8:42 AM ESTFLOODFalmouth, KYSEVERAL ROADS CLOSED DUE TO FLOODING.
Feb 22, 8:53 AM ESTFLOODMilford, KYA FEW ROADS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 12.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WGUS51 KILN 221158
FFWILN
KYC023-161-191-201-221500-
/O.NEW.KILN.FF.W.0001.180222T1158Z-180222T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
658 AM EST THU FEB 22 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Mason County in northern Kentucky...
  Robertson County in northern Kentucky...
  Bracken County in northern Kentucky...
  Pendleton County in northern Kentucky...

* Until 1000 AM EST.

* At 658 AM EST, radar and automated rain gauges indicated that 
  heavy rain had fallen across the warned area. Up to two and a half 
  inches of rain have already fallen. Heavy rain continues to fall 
  with another 1 inch possible. Runoff from this excessive rainfall 
  will cause flash flooding to occur.

* Some locations that will experience flooding include...
  Maysville, Falmouth, Washington, Augusta, Lewisburg, Brooksville,
  Butler, Morgan, Mount Olivet, Dover, Germantown, Sardis, Browning
  Corner, Burika, Stonewall, Mays Lick, Powersville, Johnsville,
  Tuckahoe and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3843 8400 3849 8417 3856 8416 3855 8421
      3858 8421 3856 8441 3853 8445 3854 8447
      3882 8436 3877 8409 3878 8394 3876 8387
      3871 8383 3870 8379 3865 8377 3863 8364
      3846 8386 3849 8393 3842 8400

$$
2 follow-up statements
730 
WGUS71 KILN 221304
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
804 AM EST THU FEB 22 2018

KYC023-161-191-201-221500-
/O.CON.KILN.FF.W.0001.000000T0000Z-180222T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason KY-Robertson KY-Bracken KY-Pendleton KY-
804 AM EST THU FEB 22 2018

...THE FLASH FLOOD WARNING FOR MASON...ROBERTSON...BRACKEN AND
PENDLETON COUNTIES REMAINS IN EFFECT Until 1000 AM EST...

At 802 AM EST, radar and automated rain gauges indicated that heavy 
rain had fallen across the warned area. 2 to 3 inches of rain have 
fallen. The heavy rainfall has ended across the area.
However, runoff from the earlier excessive rain will cause flash
flooding to occur.

Trained spotters report that some lesser traveled roads in Mason 
County are under water, and that numerous creeks and streams are out 
of their banks and moving swiftly. 

Just because rain is ending does not mean the flash flood threat is 
ending. Stay away from creeks and streams until levels begin to fall 
later this morning. 

Some locations that will experience flooding include...
Maysville, Falmouth, Washington, Augusta, Lewisburg, Brooksville,
Butler, Morgan, Mount Olivet, Dover, Germantown, Sardis, Browning
Corner, Burika, Stonewall, Mays Lick, Powersville, Johnsville,
Tuckahoe and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3843 8400 3849 8417 3856 8416 3855 8421
      3858 8421 3856 8441 3853 8445 3854 8447
      3882 8436 3877 8409 3878 8394 3876 8387
      3871 8383 3870 8379 3865 8377 3863 8364
      3846 8386 3849 8393 3842 8400

$$

Binau
044 
WGUS71 KILN 221456
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
956 AM EST THU FEB 22 2018

KYC023-161-191-201-221500-
/O.EXP.KILN.FF.W.0001.000000T0000Z-180222T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason KY-Robertson KY-Bracken KY-Pendleton KY-
956 AM EST THU FEB 22 2018

...THE FLASH FLOOD WARNING FOR MASON...ROBERTSON...BRACKEN AND
PENDLETON COUNTIES WILL EXPIRE AT 1000 AM EST...

The heavy rain has ended and flash flooding is no longer expected to 
pose a threat. There still remains high water across the area and an 
areal flood warning is in effect until 100 pm.  

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3843 8400 3849 8417 3856 8416 3855 8421
      3858 8421 3856 8441 3853 8445 3854 8447
      3882 8436 3877 8409 3878 8394 3876 8387
      3871 8383 3870 8379 3865 8377 3863 8364
      3846 8386 3849 8393 3842 8400

$$

AR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 6:55 AM EST, 3 minutes earlier.

Area forecast discussion, Feb 22, 6:55 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
655 AM EST Thu Feb 22 2018

.SYNOPSIS...
Low pressure passing south of the area will cause rain to move
off to the east by this afternoon. Additional weather systems
moving through the region into the weekend will bring more
rainfall to the area which may lead to flooding.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Shield of rain over the forecast area will move off to the east
from mid morning into early afternoon. Heavier rainfall has been
occurring across southern counties, and that should continue to
be the focus for higher rainfall amounts.

Meanwhile temperatures across the far northern part of the
forecast area have been fairly steady with only a few sites
reporting readings at or below freezing. In addition, it appears
that road temperatures are remaining above freezing. This would
minimize impacts of freezing rain except on elevated surfaces
such as bridges and overpasses. Have trimmed a few counties from
the winter weather advisory where temperatures are expected to
remain above freezing. Elsewhere will let it continue for now.

Clouds will remain after the rain tapers off but temperatures
will be able to warm some despite easterly flow. MOS seemed
reasonable at this point.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Brief respite from rain will come to an end during the latter
part of tonight. Low level jet moving into the area will cause
an area of showers to develop and spread across the region. More
widespread precipitation will move out of the area with the low
level jet. As this happens, a warm front will then be able to
lift across the area late tonight into Friday morning. A cold
front will quickly follow in the afternoon. There will be
additional showers and some thunderstorms ahead of this feature.
Precipitable water remains extremely high and warm cloud depths
are substantial especially given the time of year. So an
convection will have the capability of producing very heavy
rain. No changes to the flood watch at this time.

MOS blend looked good for lows but went above guidance for
Friday highs.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
An active weather pattern will remain in place across the region
Friday night through Sunday morning.  Multiple rounds rain will move
through during this time.  One area of rain will be situated across
far southeastern portions of the forecast area at the start of the
long term.  As a warm front then slowly moves northwards through the
night Friday night and into the day on Saturday, moderate to at
times heavy rain will occur.  Temperatures during the day on
Saturday will struggle to rise north of the front with north of
Dayton to Columbus not expected to make it out of the 40s.  Along
and south of the Ohio River however temperatures will rise into the
60s.  It is across this area where there will be a greater likelihood
of thunderstorm activity, while north of there thunder chances
should be limited.

Temperatures will continue to climb into the overnight hours as the
warm front pushes northward and warmer air surges into the region.
The combination of an approaching cold front and an upper level
disturbance will bring widespread and additional moderate to heavy at
times rain to the region.  There is additional instability this time
across most of the region Saturday night.  With this in mind have
thunder chances in overnight Saturday night across the entire
region.  Winds increase during this time and will be gusty.  Winds
will approach wind advisory criteria across northern portions of the
region along and north of Dayton to Columbus late Saturday night
into Sunday morning. In addition, cannot rule out an isolated
damaging wind threat with thunderstorms due to the strong wind
fields.

Rain will move out Sunday morning with the passage of the cold front
and dry conditions will finally return to the region.  Before the
rain moves out Sunday morning, multiple inches of rain will be
possible from the Friday night through the Sunday morning timeframe.

High pressure will then move into the region and dry conditions will
be present through Tuesday night.  Models diverge after this time on
how quickly to bring the next system into the region.  At this time
limited precipitation chances on Wednesday to the chance category.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Despite persistent rain, low clouds have remained in the
Cincinnati area. And based on upstream observations, it appears
that these lower clouds will scatter as the rain comes to an end
early in the TAF period. Low level moisture is forecast to
remain high, but given how clouds have evolved overnight with a
general lack of lower ceilings, have low confidence in the
forecast. Have opted to lean towards persistence which keeps the
area VFR once Cincinnati scatters. As a warm front develops
south of the region and lifts towards the area, it appears that
MVFR to IFR ceilings will develop overnight. Showers will spread
across the area as well tonight which are expected to bring
MVFR visibilities.

OUTLOOK...MVFR/IFR ceilings and visibilities are likely into
Saturday night. MVFR ceilings may linger Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 11 AM EST this morning for
     OHZ026-034-035-044.
     Flood Watch through Sunday morning for OHZ063>065-070>074-
     077>082-088.
KY...Flood Watch through Sunday morning for KYZ089>100.
IN...Flood Watch through Sunday morning for INZ066-073>075-080.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Feb 22, 5:01 AM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
501 AM EST Thu Feb 22 2018

OHZ026-034-035-044-231015-
Hardin-Mercer-Auglaize-Logan-
501 AM EST Thu Feb 22 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Multiple rounds of enhanced rainfall will occur into the weekend.
This will lead to rises on creeks and streams as well as the
possibility of minor flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report any ice accumulations to
the National Weather Service.

INZ050-058-059-OHZ042-043-045-046-051>056-060>062-231015-
Wayne-Fayette IN-Union IN-Darke-Shelby-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene-
501 AM EST Thu Feb 22 2018

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Rain will end by early this afternoon, but more rain will occur late
tonight. This rainfall may lead to rises on creeks and streams as
well as the possibility of minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of enhanced rainfall will occur into the weekend.
This will lead to further rises on area creeks and streams, along
with the potential for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073-KYZ094-095-098-OHZ063>065-070>074-080-082-231015-
Franklin IN-Ripley-Owen-Grant-Robertson-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
501 AM EST Thu Feb 22 2018

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ074-075-080-KYZ089>093-096-097-099-100-OHZ077>079-081-088-231015-
Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-
Pendleton-Bracken-Mason-Lewis-Hamilton-Clermont-Brown-Adams-Scioto-
501 AM EST Thu Feb 22 2018

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Ohio River flooding will persist. Please check our web site at
www.weather.gov/iln for more information on the river flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 4:10 AM ESTAreal Flood AdvisoryILNBracken, Lewis, Mason, Robertson6 hr
Feb 22, 4:36 AM ESTAreal Flood AdvisoryILNBoone, Bracken, Campbell, Carroll, Gallatin, Grant and 3 more6 hr
Feb 22, 8:24 AM ESTAreal Flood WarningILNLewis, Mason8 hr
Feb 22, 9:55 AM ESTAreal Flood WarningILNBracken, Mason, Pendleton, Robertson7 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.